Hail, New Hanover
- When
- July 17, 1:00 PM EST
- Where
- New Hanover County, 4 mi S of Myrtle Grove
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.083, -77.883
A ham radio operator reported quarter size hail.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 17, 8:50 AM EST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 950 AM EDT SAT JUL 17 2004 .SHORT TERM (THIS AFTERNOON)... INSTABILITY AND PRECIPITABLE WATER WILL INCREASE DURING THE DAY... HOWEVER EXPECT SOME WARMING ALOFT AS A POCKET OF -12C AIR PROGRESSES ACROSS THE REGION FOLLOWED BY 500MB TEMPERATURES IN THE -7 TO -9C RANGE. DIFFUSE BOUNDARY JUST NORTH OF THE FORECAST AREA AND DEWPOINTS HAVE REBOUNDED INTO THE 70S. GOOD CHANCE POPS LOOK REASONABLE THIS AFTERNOON...HIGHEST ACROSS THE SOUTHERN ZONES. EXPECT AN ACTIVE SEA BREEZE ALONG WITH SMALL SCALE CONVECTIVE BOUNDARY INTERACTIONS TO BE THE PRIMARY LOW LEVEL MECHANISMS. OVERALL THE FORECAST IS IN GOOD SHAPE WITH NO UPDATE REQUIRED. && .MARINE... WEAK WARM FRONT OVER THE EASTERN CAROLINAS CONTINUES TO LIFT NORTH...BUT STILL SOME BAGGINESS NOTED IN THE PRESSURE PATTERN ACROSS SC. THIS FEATURE EXTENDS FAR ENOUGH INTO THE COASTAL WATERS TO KEEP WINDS IN THE 10 KT RANGE INITIALLY...BUT EXPECT GRADIENT TO TIGHTEN UP THIS AFTERNOON AS LOW PRESSURE GETS ORGANIZED OVER THE DEEP SOUTH. WILL WORK A LITTLE MORE DETAIL INTO FIRST PERIOD WIND FORECAST. SEAS STILL 4 FT AT 41013...BUT 2-3 FT LOOKS ACCEPTABLE IN THE COASTAL WATERS. OTHERWISE NO MAJOR CHANGES. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...NONE. SC...NONE. MARINE...NONE. && .ILM FORECAST TEAM... PUBLIC: PFAFF MARINE: RAS
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WILMINGTON NC 1055 AM EDT SAT JUL 17 2004 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-181000- BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN- HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG- 1055 AM EDT SAT JUL 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY THERE IS A MODERATE RISK FOR RIP CURRENTS THROUGH THE AFTERNOON FROM SOUTH AND SOUTHEAST FACING BEACHES FROM BALD HEAD ISLAND TO SURFSIDE BEACH. THE RIP CURRENTS WILL BE STRONGEST A COUPLE HOURS EITHER SIDE OF LOW TIDE WHICH OCCURS 215 PM EDT. A WARM FRONT MOVING ACROSS THE REGION THIS AFTERNOON WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS. SEVERE WEATHER IS NOT ANTICIPATED TO BECOME WIDESPREAD AT THIS TIME BUT ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY ACROSS THE PEE DEE REGION. THE MAIN THREAT FROM THESE STORMS WOULD BE WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SRP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 1222 PM EDT SAT JUL 17 2004 SCZ033-034-046-171800- GEORGETOWN-HORRY-MARION- 1222 PM EDT SAT JUL 17 2004 ...STRONG THUNDERSTORMS TO PRODUCE GUSTY WINDS... THROUGH 2 PM...SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE SLOWLY NORTH ACROSS HORRY AND GEORGETOWN COUNTIES. THE STRONGEST STORM IN NORTHERN GEORGETOWN COUNTY...WILL PRODUCE WIND GUSTS AT LEAST 40 MPH AS IT MOVES INTO OUTLAND...YAUHANNAH...AND THE BRITTON NECK AREA. ANY OF THE STORMS IN GEORGETOWN AND HORRY COUNTIES WILL PRODUCE HEAVY DOWNPOURS...FREQUENT LIGHTNING...AND GUSTY WINDS. RAS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 1246 PM EDT SAT JUL 17 2004 NCZ100-SCZ034-171745- BRUNSWICK-HORRY- 1246 PM EDT SAT JUL 17 2004 ...THUNDERSTORMS APPROACHING PORTIONS OF THE BRUNSWICK AND HORRY COUNTY COAST... AT 1245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER THE ADJACENT COASTAL WATERS OF HORRY AND BRUNSWICK COUNTIES. THE GUST FRONT FROM THESE THUNDERSTORMS IS EXPECTED TO MOVE ONSHORE BETWEEN NORTH MYRTLE BEACH AND HOLDEN BEACH BY 1 PM EDT. SOUTHERLY WIND GUSTS ARE EXPECTED TO EXCEED 35 MPH ALONG AND BEHIND THE THUNDERSTORM GUST FRONT AS IT MOVES ONSHORE. THE STRONG WINDS ASSOCIATED WITH THE GUST FRONT WILL SUBSIDE THROUGH 145 PM EDT. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP AND AFFECT THE AREA THROUGH THE REMAINDER OF THE AFTERNOON. TAKE PRECAUTIONS TO SECURE LOOSE OBJECTS FROM GUSTY WIND. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
106 PM EDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL NIXON CROSSROADS 33.85N 78.65W
07/17/2004 0.88 INCH HORRY SC AMATEUR RADIO
&&
SRPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
107 PM EDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0103 PM HAIL 3 W CONWAY 33.84N 79.10W
07/17/2004 0.75 INCH HORRY SC AMATEUR RADIO
&&
SRPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
148 PM EDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0145 PM FLOOD CONWAY 33.84N 79.05W
07/17/2004 HORRY SC LAW ENFORCEMENT
MANY ROADS FLOODED IN THE CITY WITH UP TO 1 FOOT OF WATER
IN MANY PLACES. SOME ROADS NEARLY IMPASSABLE.
&&
SRPThe Wilmington radar (KLTX), 51 km away, was scanning. The volume nearest the first event began at 18:00 UTC.
1 hail. Local standard time, as filed.
A ham radio operator reported quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5415957.